Results 1 to 8 of 8

Thread: Please help!! Switching from Morphine to Fentanyl in Pain Pump

  1. #1

    Please help!! Switching from Morphine to Fentanyl in Pain Pump

    Hi, this is my first time writing. My fiance, who sustained an incomplete C6/7 injury back in 1989 had a pain pump implanted in October 2007. Despite some of the issues such as pre-refill withdrawal and one surgery "do-over" surgery, the pump, which was filled with Morphine and Baclofen, has provided a good deal of relief.

    On Thursday of this week, the pain doc refilled the pump with Fentanyl instead of Morphine, keeping the Baclofen. On Saturday, my fiance was very nauseated, with a low-grade temp and vomited a bit, which we attributed to the adjustment to the change in meds. Then last night he began to have severe back and leg spasms, followed by sky high blood pressure and feeling short of breath. We could not find any way to alleviate the symptoms, so I called 911.

    My feeling was that perhaps the Fentanyl dose was too low compared to the Morphine, and when they administered 4 gm morphine in the ER, he got some relief, his BP dropped, his pulse ox was good, but his respiration rate remained a bit high. When they moved him to ICU several hours later his spasms started again in the too-small bed, so his BP shot up as did his feeling short of breath. So they intubated him. Right now he is very comfortable, but still has a fever. There is no UTI or pneumonia, and I asked them to check for a bowel impaction or obstruction.

    I have contacted the pain management doc's office which is at another hospital an hour away, but they do not have a 24 hour service. I want to see how the doses of Fentanyl and Morphine compare. But I have to wait until Monday to speak with him.

    My questions are has anyone had similar experiences when changes in meds are made to pain pump meds? Could I be missing something?

    Thank you for any help. I am beside myself with worry and sadness.

  2. #2
    Quote Originally Posted by betsygal View Post
    Hi, this is my first time writing. My fiance, who sustained an incomplete C6/7 injury back in 1989 had a pain pump implanted in October 2007. Despite some of the issues such as pre-refill withdrawal and one surgery "do-over" surgery, the pump, which was filled with Morphine and Baclofen, has provided a good deal of relief.

    On Thursday of this week, the pain doc refilled the pump with Fentanyl instead of Morphine, keeping the Baclofen. On Saturday, my fiance was very nauseated, with a low-grade temp and vomited a bit, which we attributed to the adjustment to the change in meds. Then last night he began to have severe back and leg spasms, followed by sky high blood pressure and feeling short of breath. We could not find any way to alleviate the symptoms, so I called 911.

    My feeling was that perhaps the Fentanyl dose was too low compared to the Morphine, and when they administered 4 gm morphine in the ER, he got some relief, his BP dropped, his pulse ox was good, but his respiration rate remained a bit high. When they moved him to ICU several hours later his spasms started again in the too-small bed, so his BP shot up as did his feeling short of breath. So they intubated him. Right now he is very comfortable, but still has a fever. There is no UTI or pneumonia, and I asked them to check for a bowel impaction or obstruction.

    I have contacted the pain management doc's office which is at another hospital an hour away, but they do not have a 24 hour service. I want to see how the doses of Fentanyl and Morphine compare. But I have to wait until Monday to speak with him.

    My questions are has anyone had similar experiences when changes in meds are made to pain pump meds? Could I be missing something?

    Thank you for any help. I am beside myself with worry and sadness.
    I think you are right about the change in medications. I have the same C6-C7 SCI and had a metronic pump with baclofen and morphine placement in February of this year. It took a long time for them to get the right combination and dosages of medication but I've been pretty much pain-free now for about 2 months. knock on wood! I know when they changed one medication for my morphine, I went through your husband's similiar pain and tone issues. I think you may need to call your doctor and let him/her know asap. There is no need for your husband to suffer in that much pain while they're trying to find the right combinations of medications. Good luck and let us know what happens...
    Brian


    "God grant us the serenity to accept the things we cannot change, The courage to change the things we can, And the wisdom to know the difference."

    Serenity Prayer

  3. #3
    Dear Brian: Thank you for your quick and kind response. I am sorry for my delay in replying back. Things contineud to get worse until my fiance passed away on January 19th. His oxygen saturation dropped a little each day- the doctors indicated he had congestive heart failure coupled with pneumonia and indicated he had Acute Respiratory Distress Syndrome. In addition, he had a heart attack at some point before or during admission, and his heart was not pumping enough blood throughout his body-he was a tall guy with a large frame. Medtronics came in several times to make sure the pump was working properly and his pain doc was on board, too. The hospital was very attentive and tried everything, but his heart stopped. Thank God it was a peaceful death, and I was there. He was a real soldier like so many of you. He fought hard for 19 1/2 years, and we were together the last 15 1/2 years. I used to tell him he helped me more than I helped him.

    If anyone wants an Uppertone, arm bike, or Vita Glide machine, please let me know. In addition, he had a huge Permobil Power Chair, Quickie GTI and another nice manual chair (not sure of the make)- if you or anyone needs these, please let me know. The chairs were custom-built b/c he was 6'3", about 235 lbs, with very long legs.

    Thank you. God Bless You All.

    Betsy

  4. #4
    Senior Member
    Join Date
    Mar 2006
    Location
    connecticut
    Posts
    8,272
    Oh Betsy, I am so sorry for your loss.
    T7-8 since Feb 2005

  5. #5
    I , also, am sorry for your loss. You must be suffering so, but still took the time to inform us here. Thank you, my heart goes out to you.
    jon

  6. #6
    Sorry to hear the sad news. You will be in my thoughts. I hope you have a good support network.

  7. #7
    Senior Member Josh A's Avatar
    Join Date
    Oct 2008
    Location
    NEAR ST. LOUIS MISSOURI
    Posts
    372
    Betsy my heart goes out to you. It seems like you preferred it that way... peaceful n you there. You will be in my thoughts n prayers.
    Many Blessings,
    Josh


    So we can say with confidence, The Lord is my helper, so I will have no fear. What can mere people do to me?" Hebrew13:6

  8. #8
    Hi Betsy
    I have sent you a private message, I am so sorry for your loss.

Similar Threads

  1. oxcarbazepine
    By bdvaneven in forum Pain
    Replies: 21
    Last Post: 04-27-2009, 05:12 PM
  2. Replies: 5
    Last Post: 12-18-2008, 05:11 PM
  3. Pleasing partners prolong pain
    By Wise Young in forum Pain
    Replies: 10
    Last Post: 02-10-2006, 06:35 PM
  4. Dr. Youg - oral ketamine for pain
    By alan in forum Pain
    Replies: 49
    Last Post: 05-06-2003, 07:16 PM
  5. Replies: 1
    Last Post: 02-24-2003, 02:25 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •